Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

March 18, 2021Davidson County, Forsyth County, North Carolina

NWS Raleigh, NC issued this special weather statement at Mar 18, 2021, 3:55 PM EDT for Davidson County, Forsyth County, North Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2021, 3:55 PM EDT (19:55 UTC)
Expired
Mar 18, 2021, 5:00 PM EDT
In force
65 min
Issued by
NWS Raleigh, NC

Counties Davidson County, NC, Forsyth County, NC

The radar

The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 470 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
470 m²/s²
0-3 km storm-relative helicity
562 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

874 
WWUS82 KRAH 181955
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
355 PM EDT Thu Mar 18 2021
 
NCZ021-038-182100-
Forsyth NC-Davidson NC-
355 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND DAVIDSON COUNTIES
UNTIL 500 PM EDT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cooleemee, or 7 miles north of Salisbury, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Winston-Salem, Lexington, Thomasville, Kernersville, Clemmons,
Bermuda Run, Huntsville, Linwood, Lewisville and Walkertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
      3626 8004 3572 8006 3574 8046 3583 8048
      3583 8043 3585 8042 3584 8039 3586 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 1955Z 224DEG 40KT 3577 8051 

$$

Leins

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 18, 2:47 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 18, 2:47 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
247 PM EDT Thu Mar 18 2021

.SYNOPSIS...
A warm front will lift northward into central North Carolina through
the afternoon, then stall ahead of low pressure that will cross the
region late tonight and early Friday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 130 PM Thursday...

Near term mesoscale trends suggest an increasing potential for
severe thunderstorms across cntl NC between 19Z-01Z/19th.

Morning stratus and fog have begun to erode relatively rapidly in the
past couple of hours to the south of a warm front now mixing nwwd
across the srn Piedmont, Sandhills, and cntl Coastal Plain. A
separate front and sharp wind shift has become increasingly defined
from a 1004 mb low over the Upstate of SC newd across the Triad of
NC. The first will continue to retreat nwwd, while the latter
remains quasi-stationary, with associated strong frontogenesis
likely to result as the distance between the two decreases with
time. A fractured cold front trailing the SC low, stretching at 17Z
in multiple segments from nern GA sswwd across the cntl FL
panhandle, will continue to sweep ewd and offshore the South
Atlantic coast between 00-03Z/Fri.

At the same time aloft, increasingly diffluent upr-level flow will
continue to overspread the Carolinas through 00Z/Fri, between a
sswly upr jet streak now lifting across the srn-cntl Appalachians
and a secondary mid/upr-level speed max streaking across srn AL and
cntl GA. A secondary maximum of deep layer ascent and upr divergence
accompanying the jet exit region of the latter feature is forecast
maximize across the w-cntl Carolinas in the few hours leading up to
00Z.

Additionally, regional radar and satellite loops indicate a pre-
frontal band of convection has largely dissipated as it overspread
the cntl Carolinas during the past several hours, with pockets of
cloud breaks and strong diurnal heating occurring behind that
dissipating convection and mid/high-level overcast and ahead of the
aforementioned trailing cold frontal segments, and associated
deepening convection from the Upstate of SC to cntl GA. Those cloud
breaks are likely to continue to stream across w-cntl NC during the
next several hours and contribute to a pocket of relatively
maximized destabilization in the growing warm sector into cntl NC,
with 1000-1500 J/kg of MLCAPE probable along and south of the
increasingly-closely-spaced surface fronts noted above.

As such, convection along the front is likely to intensify as it
moves newd into the srn and wrn NC Piedmont around 20-21Z, while
other more-isolated cells may initiate in 1) the sharp wind
shift/front from CLT to GSO and/or 2) across the open, increasingly-
uninhibited warm sector throughout cntl NC.

Shear profiles are expected to remain favorable for primarily a
supercellular storm mode; and forecast storm motion vectors around
210-220 degrees will favor long residence times for cells tracking
along the low level frontal zone(s). As such, the risk for all
severe hazards, including the possibility of long-track mesocyclones
capable of producing tornadoes --possibly significant-- will
increase and exist between 19Z-01Z/19th across cntl NC.

.PREV DISCUSSION... /ISSUED 1100 AM EDT Thu Mar 18 2021/

Morning forecast update has been sent to reflect a continuation of
(stratiform) light rain/drizzle and widespread fog that will
continue to slowly dissipate from southeast to northwest with the
retreat of the warm/wedge front through early this afternoon -
probably not until 18-19Z over the nrn and nw Piedmont. In fact, the
saturated CAD layer was approximately 5,000 ft thick per the 12Z-
observed GSO sounding. Contrast that with only a several hundred ft
saturated layer on the 12Z-observed CHS sounding, where the low
overcast mixed out at 14Z. The front will likely retreat into the
vicinity of a VUJ to BUY to HNZ line this afternoon; and the ~60
mile corridor surrounding that line will likely prove to be the
greatest threat area for supercells capable of producing all severe
hazards, including an isolated significant tornado.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
As of 205 PM Thursday...

A vigorous upper level trough swings across central NC on Friday
morning and off the coast during the afternoon. At the same time,
surface low pressure across central NC moves offshore as a lingering
east-west surface trough sags southeast into the eastern Carolinas
during the afternoon. There's sufficient moisture and forcing for
ascent to produce a widespread area of rain across much of northern
and central NC and southern VA during the morning. In addition,
shallow instability with steep lapse rates and the deformation band
could result in a brief period of heavier rain. Forecast soundings
from the NAM notes that there may be enough cooling in the column
and the presence of ice in the mid layers to potentially produce a
rain/snow mix as the precipitation ends across the northern Coastal
Plain during the afternoon. This solution remains an outlier and
there are still some questions about whether the clouds will still
be glaciated when the low level cold advection sufficiently cools
the boundary layer. The strong cold advection will produce northerly
winds at 10 to 20 mph with gusts in excess of 25 mph at times. Rain
chances in the north will support likely to categorical PoPs into
the early afternoon with much lower PoPs in the slight chance range
across the south. Otherwise, a mostly cloudy and chilly day is
expected with highs ranging from the mid 40s in the north to the
lower 50s in the south. Lows will drop into the lower to mid 30s by
Saturday morning. -Blaes

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 245 PM Thursday...

The upper-level trough axis extends from the Canadian maritime
provinces south across the mid-Atlantic coast and into the
Southeast on Saturday. Trends in the longer range guidance now
indicate the trough will linger further west and potentially
close off across the Carolinas late Saturday into Sunday before
shifting off the coast on Monday. The associated cold front will
linger near the coast through the weekend, and with the upper
trough a little further west, there is greater support for some
light precipitation near the coast to bend back west across the
Coastal Plain with a chance of some light rain Sunday into early
Monday. Otherwise, surface high pressure over the Great Lakes
this weekend will move into the northeast early next week and
extend into Carolinas. This will support a northeast surface
flow, with initially some cooler temperatures and the potential
for a fair amount of clouds. Highs in the low and mid 50s on
Saturday will moderate into the upper 50s to around 60 on Sunday
and into the lower 60s on Monday.

A period of upper level ridging arrives on Tuesday and shifts
offshore on Wednesday as a complex trough across the Plains moves
east. Considerable uncertainty exists toward the end of the work
week but indications are that a portion of the upper trough will
lift across the Deep South on Thursday introducing increasing
chances of rain for late Thursday into Friday across the Carolinas.
High temperatures will moderate into the upper 60s to lower 70s on
Wednesday to the lower 70s on Thursday. -Blaes

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 150 PM Thursday...

LIFR to IFR ceilings remain at GSO/INT/RDU, where fog has lingered
in place. Elsewhere, MVFR to IFR has developed over FAY/RWI in
vicinity of a northward moving warm front. As this warm front
further lifts north, expecting ceilings and visibilities to continue
to improve to MVFR and briefly VFR at all sites, but slowest at
GSO/INT. Winds to become gusty out of the south and southwest
between 20 and 25 knots. Attention then turns to showers and
thunderstorms. Latest high-resolution short-range guidance suggests
the main severe threat will occur between 20Z and 02Z, earliest in
the Triad and latest at RWI. Some of these storms may become strong
to severe. Severe threat should diminish thereafter, along with
ceilings returning to MVFR toward the end of the period. Light rain
showers are likely at GSO/INT/RDU/RWI, while all sites will
experience blustery winds out of the northeast up to 25 knots.

Outlook: Lingering MVFR ceilings and gusty northeast surface winds
will persist into Friday evening. VFR conditions are expected to
return on Saturday and Sunday. A return to MVFR ceilings, along with
possible light showers at RDU/FAY/RWI is possible on Monday and
Tuesday.

&&

.EQUIPMENT...
As of 205 PM Thursday...

The KRDU ASOS remains degraded because of a software and
communications problem. Technicians continue to work to resolve the
issue. No restoration time is available.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...Blaes
LONG TERM...Blaes
AVIATION...AK/KC
Hazardous weather outlook, Mar 18, 2:16 PM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
216 PM EDT Thu Mar 18 2021

NCZ007>010-024>026-040-041-074>076-083-084-191830-
Person-Granville-Vance-Warren-Orange-Durham-Franklin-Chatham-Wake-
Montgomery-Moore-Lee-Anson-Richmond-
216 PM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Thunderstorms capable of producing a tornado, large hail, and
damaging wind gusts will be possible between 4 PM and 8 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ011-027-028-042-043-077-078-085-086-088-089-191830-
Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-
Cumberland-Sampson-
216 PM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Thunderstorms capable of producing a tornado, large hail, and
damaging wind gusts will be possible between 5 PM and 9 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ021>023-038-039-073-191830-
Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-
216 PM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Thunderstorms capable of producing a tornado and large hail will be
possible between 3 PM and 7 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Mar 18, 3:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
355 PM EDT Thu Mar 18 2021

NCZ021-038-182100-
Forsyth NC-Davidson NC-
355 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND DAVIDSON COUNTIES
UNTIL 500 PM EDT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cooleemee, or 7 miles north of Salisbury, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Winston-Salem, Lexington, Thomasville, Kernersville, Clemmons,
Bermuda Run, Huntsville, Linwood, Lewisville and Walkertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
      3626 8004 3572 8006 3574 8046 3583 8048
      3583 8043 3585 8042 3584 8039 3586 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 1955Z 224DEG 40KT 3577 8051

Leins

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 4:41 PM EDTTornado WarningRAHDavidson, Forsyth, Guilford31 min
Mar 18, 4:54 PM EDTTornado WarningRAHGuilford, Randolph66 min
Mar 18, 5:07 PM EDTSevere Thunderstorm WarningRAHHalifax23 min
Mar 18, 5:13 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Davidson, Guilford, Randolph62 min
Mar 18, 5:34 PM EDTTornado WarningRAHAlamance, Guilford26 min
Mar 18, 5:37 PM EDTSevere Thunderstorm WarningRAHMontgomery, Randolph, Stanly38 min
Mar 18, 5:58 PM EDTTornado WarningRAHAlamance, Durham, Orange, Person62 min
Mar 18, 6:07 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond38 min
Mar 18, 6:09 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange66 min
Mar 18, 6:13 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Randolph, Stanly47 min
Mar 18, 6:39 PM EDTTornado WarningRAHDurham, Orange34 min
Mar 18, 6:41 PM EDTTornado WarningRAHGranville34 min
Mar 18, 6:45 PM EDTSevere Thunderstorm WarningRAHAnson, Hoke, Montgomery, Moore, Richmond45 min
Mar 18, 6:57 PM EDTTornado WarningRAHGranville48 min
Mar 18, 6:59 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Orange, Randolph21 min
Mar 18, 7:11 PM EDTTornado WarningRAHHalifax, Vance, Warren54 min
Mar 18, 7:12 PM EDTSpecial Weather StatementRAHDurham, Orange63 min
Mar 18, 7:25 PM EDTTornado WarningRAHFranklin, Vance, Warren47 min
Mar 18, 7:30 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Lee, Moore45 min
Mar 18, 7:41 PM EDTSpecial Weather StatementRAHHoke, Scotland64 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.